Pennsylvania, 2018

Damaging Winds in Pennsylvania, May 28, 2018

May 28, 2018 · NWS PBZ · 4 events in 1 county or zone

A few strong to severe storms developed across east central Ohio and northern Pennsylvania on the 28th. There were several reports of wind damage in Armstrong County, PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A few strong to severe storms developed across east central Ohio and northern Pennsylvania on the 28th. There were several reports of wind damage in Armstrong County, PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 28, 1:05 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, May 28, 1:05 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
205 PM EDT Mon May 28 2018

.SYNOPSIS...
Warm and humid conditions will persist with showers and
thunderstorms becoming more widespread by Wednesday.

&&

.NEAR TERM /THROUGH TUESDAY/...
While earlier runs of the HRRR and the 3 km NAM suggested a
lake breeze boundary was going to develop and spawn
showers/thunderstorms north of Pittsburgh, later runs of the
HRRR have backed off this thinking. With a lack of radar echoes
so far, have pulled back on coverage from scattered to isolated
for the afternoon and early evening hours.

While the remnants of Subtropical Storm Alberto will be the
primary focus of the weather this week, the remnants will remain
to the south and west of the region overnight into Tuesday, and
have generally stuck with a dry forecast during that time
period. It will also be a hot and humid forecast, with some
locations pushing 90 degrees on Tuesday.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
The center of circulation with Alberto will travel along the
Illinois-Indiana state line, but the rain shield will extend
well to the east across our entire area. Rain showers will enter
the region Tuesday night, with the most widespread rain expected
to occur on Wednesday and showers continuing Wednesday night and
Thursday. With widespread cloud cover, temperatures will only
rise into the lower 80s, although humidity will still remain
high with dewpoints near 70 degrees.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Even as the surface low pressure of Alberto fills over the
weekend, an upper level trough will remain across the eastern
United States. This will keep a chance of showers and
thunderstorms through the weekend. After one more day of highs
in the 80s on Friday, temperatures will settle back into the
upper 60s and 70s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
High confidence forecast. VFR weather for the forecast window
save for brief MVFR perhaps IFR restrictions during the 10Z-13Z
time window at more favored locations of FKL/DUJ/AGC. With
broken cirrus do not expect as much fog coverage as this
morning. Once any fog lifts look for VFR to return and winds to
be more uniform out of the east / southeast less than 10kts.

Isolated showers are forecast until 22Z, but coverage is too
low for inclusion. Airports with the best shot at seeing brief
MVFR weather would be FKL and DUJ.

OUTLOOK...
Restriction and shower/thunderstorm potential return Wednesday
through Friday with the remnants of Alberto.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 28, 3:04 AM EST, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
404 AM EDT Mon May 28 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-290815-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
404 AM EDT Mon May 28 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Pittsburgh radar (KPBZ), 60 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Armstrong

When
May 28, 3:56 PM EST
Where
Armstrong County, 0.87 mi NW of Worthington
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.840, -79.630

State official reported trees down on Worthington Slatelick Road.

Thunderstorm Wind, Armstrong

When
May 28, 4:10 PM EST
Where
Armstrong County, 2.2 mi WNW of Buffalo Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.830, -79.690

State official reported trees down on Ray Road.

Thunderstorm Wind, Armstrong

When
May 28, 4:20 PM EST
Where
Armstrong County, 0.87 mi SE of Walkchalk
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.820, -79.560

State official reported trees down at Johns Road and Kittanning Bridge.

Thunderstorm Wind, Armstrong

When
May 28, 4:27 PM EST
Where
Armstrong County, 0.87 mi SW of Buffalo Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.810, -79.660

State official reported trees down at the intersection of Wilson Road and Hog Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761232, 761233, 761230, 761231.